Wednesday, October 3, 2012

Chemotherapy Day 7--This is supposed to be the day I feel at my worst

Today is day 7 of my first round of chemotherapy and I am feeling pretty good considering.  As I said in my title, according to both oncologists I have seen, most patients feel at their worst on Day 7.   If I continue to feel as I do today, I guess Day 5 was my worst day. I hope it is all uphill from here!

One of my biggest fears so far has been some of the long term effects of these drugs I am taking.  Ever since chemotherapy began, my heart has been racing.  It feels like it is beating out of my chest.  Also, I have never taken as many drugs in total throughout my life as I have this past week.  I am concerned about my liver's ability to handle this many toxins.  In addition to the chemotherapy drugs, I am taking so many other drugs to fight the side effects of the chemotherapy drugs.  I have been to the pharmacy almost daily since chemo started.  It is so scary when the pharmacist questions whether you should be taking a drug due to a known interaction with the drug you were prescribed the previous day.   Plus, as I read the pamphlets that are provided to me by the pharmacy with the medications I am prescribed, I am overwhelmed with all of the potential side effects of those drugs.  It is especially alarming to see things like, "Please check with your physician before taking this drug if you have a weakened immune system (like from cancer)" and "You should not take this drug if you are taking prednisone" (oops, that is me).  Then, I was prescribed a drug (Levaquin) yesterday for the beginning of an upper respiratory infection and I became terrified as I read the enclosed pamphlet with that drug.  For one, it has a known drug interaction with the medication I was prescribed the previous day.  The interaction can cause heart issues.   With my already racing heart, that was a little scary.  Then, I googled "Levaquin and Chemotherapy" and turned up a ton of results.  After perusing message boards filled with other cancer patients prescribed the drug who were fearful also, I found that although the side effects are very serious, the benefits of taking the drug far outweigh them.  My white blood count will be plummeted by tomorrow and having a respiratory infection could actually be deadly.  I need to get over this little bug and fast!   The oncologist knows what she is doing and I am sure prescribing these drugs is fairly routine.  

But, after I took the drug last night for the first time (I take one 500mg pill per day for 5 days), I started feeling really weird.  I knew I would not be sleeping anytime soon, so Drew stayed up with me for a few hours and we prayed.  We prayed that God would provide wisdom to the physicians treating me so that I could be healed.  We prayed He would help me get over this respiratory infection super quickly.  We prayed the medication I was prescribed would be effective and not cause me any long term harm.  Then, knowing I was too wired to sleep, we decided to watch a little TV and watch a few good Worship videos on Youtube.   Below is one that I watched that made me feel so much better. I have sung the song many times in church, but it has so much more meaning to me now:

After our little time of worship and a little more mindless TV to help calm me, I was able to sleep for 5 hours.        Today I actually feel great, other than the rapid heart rate.  I am so thankful, because I remember just how terrible I felt two days ago.  Please pray that these medications do not give me any harmful long term side effects.

The past couple of days, my head has been tingling.  I am wondering if this is what it begins to feel like when your hair starts to fall out.  So, I am trying to make some quick decisions on what to do about the whole head covering thing.  I have VERY long hair, so I know this will be tough when it starts to fall out.  To me though, it is such a small thing when I think about the long term.   Even going through the hair loss experience will make me a better person in the end, so bring it on!  I know there are a lot of people who are very judgmental on the basis of looks, but I should not care what they think of the way I will look with no hair.  So, I plan on cutting off my long locks while I still have them so that I can donate them to "Locks of Love".  Locks of Love is a wonderful organization that uses donated hair to make the highest quality hair prosthetics for children in need.   Anyway, that is the most recent update of what is going on here today.  As always, thanks for your prayers!

No comments:

Post a Comment